Fulminant myopericarditis from phenytoin-induced systemic lupus erythematosus

WMJ. 2008 Sep;107(6):298-300.

Abstract

Myocarditis and pericarditis are identified at autopsy in up to 50% of patients with systemic lupus erythematosus. However, clinical symptoms of heart failure are unusual, occurring in only 5%-7% of patients. Drug-induced lupus is rare and typically causes classic lupus symptoms of rash, fever, pleuritis, renal insufficiency, and arthritis. We present an unusual case of drug-induced lupus from chronic phenytoin use in a man who presented with symptoms of fulminant myopericarditis. To our knowledge, this is the first such case reported in English.

Publication types

  • Case Reports

MeSH terms

  • Contrast Media
  • Echocardiography
  • Humans
  • Lupus Erythematosus, Systemic / chemically induced*
  • Lupus Erythematosus, Systemic / complications*
  • Magnetic Resonance Imaging
  • Male
  • Middle Aged
  • Myocarditis / diagnosis
  • Myocarditis / etiology*
  • Phenytoin / adverse effects*

Substances

  • Contrast Media
  • Phenytoin